Jorge Vidaurre, Satya Gedela , Shannon Yarosz. Antiepileptic
Drugs and Liver Disease. Pediatric
Neurology. In press.
Acute, symptomatic seizures or epilepsy may complicate the
course of hepatic disease.
Choosing the most appropriate antiepileptic drug (AED) in
this setting represents a difficult challenge, as most medications are
metabolized by the liver. This article focuses on the acute and chronic
treatment of seizures in patients with advanced liver disease and reviews the
hepatotoxic potential of specific AEDs.
Newer AEDs with no, or minimal, hepatic metabolism, such as
levetiracetam, lacosamide, topiramate, gabapentin and pregabalin should be used
as first line therapy. Medications undergoing extensive hepatic metabolism,
such as valproic acid, phenytoin and felbamate should be used as drugs of last
resort. In special circumstances, such as patients affected by acute
intermittent porphyria; exposure to most AEDs could precipitate attacks. In
this clinical scenario, bromides, levetiracetam, gabapentin and vigabatrin
constitute safe choices. For the treatment of status epilepticus, levetiracetam
and lacosamide, available in IV preparations, are good second line therapies
after benzodiazepines fail to control seizures.
Hepatotoxicity is also a rare and unexpected side effect of
AED therapy. Some drugs, such as valproic acid, phenytoin and felbamate have a
well-recognized association with liver toxicity. Other AEDs, including
phenobarbital, benzodiazepines, ethosuximide and the newer generations of AEDs,
have only rarely been linked to hepatotoxicity.
It is therefore necessary for physicians to be mindful of the
pharmacokinetic profile and hepatotoxic potential of the different AEDs
available to treat patients affected by liver disease.